Q I'm writing for advice on the osteoporosis bisphosphonate drug alendronic acid (Fosamax). A recent scan showed that my bone has decreased since last year. Both the spine and hip are low. I have been taking red clover for over a year and a half, but it doesn't seem to have done anything.
The GP wants me to take Fosamax, but I'm already on Eltroxin and blood pressure tablets, including a diuretic. I don't like taking those, but I've no choice.
Also, my oestrogen is very low, but I won't touch HRT.- BC, Mallow, County Cork
A Our view, as stated in earlier issues of WDDTY and our sister publication PROOF!, is that osteoporosis is a lifestyle disorder of modern times, and not an 'oestrogen-deficiency' disease that occurs as a matter of course in all women past the menopause.
Before you begin taking any drugs, it might be wise to examine your lifestyle to see what you are doing that might be contributing to the situation.
You might need to look no further than the thyroid drug you are taking. Eltroxin is a brand name of levothyroxine, a synthetic version of T4, a hormone produced by the thyroid gland. We assume that you are given this drug because you've had symptoms of hypothyroidism, or underactive thyroid.
As the metabolic regulator of the body, the thyroid produces hormones that have an effect on the amount of sex hormones produced and vice versa. So, if you are taking a thyroid replacement drug, this could be affecting the level of oestrogen in your body. (By the same token, if you take oestrogen replacement drugs such as HRT, it could increase your need for thyroid replacement.) According to the PDR, '. . . patients . .. . who are on thyroid replacement therapy may need to increase their thyroid dose if estrogens or estrogen-containing oral contraceptives are given.'
If you truly are suffering from low thyroid problems (and you might wish to get a second opinion on that, using the Barnes basal body temperature method of determining your true thyroid levels - see WDDTY, vol 12 no 9, Viewpoint), we recommend that you find an experienced professional who is willing to have you try natural thyroid supplements to see if that doesn't cure the problem (see WDDTY, vol 12 no 10 for Dr Barry Peatfield-Durrant's recommendations).
One touted benefit of the diuretic-type blood pressure drugs is that they supposedly slow the amount of calcium lost in the urine, and so may also slow bone loss (BMJ, 1991; 301: 1303-5). However, diuretics increase the loss of potassium, which may unbalance your system in a way that could exacerbate your problem.
You haven't mentioned how high your blood pressure is, but if it isn't too high, you might consider using natural methods (judicious exercise, dietary changes and vitamin supplements) to bring your blood pressure down. Also, see WDDTY, vol 9 no 10 for some suggestions on natural ways to beat osteoporosis.